Potential Analysis

, Volume 45, Issue 3, pp 539–543 | Cite as

A Characterization of the Khavinson-Shapiro Conjecture Via Fischer Operators

  • Hermann RenderEmail author


The Khavinson-Shapiro conjecture states that ellipsoids are the only bounded domains in euclidean space satisfying the following property (KS): the solution of the Dirichlet problem for polynomial data is polynomial. In this paper we show that property (KS) for a domain Ω is equivalent to the surjectivity of a Fischer operator associated to the domain Ω.


Dirichlet problem Harmonic extension Khavinson-Shapiro conjecture 

Mathematics Subject Classification (2010)

31B05 35J05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Armitage, D.H.: The Dirichlet problem when the boundary function is entire. J. Math. Anal. Appl. 291, 565–577 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Armitage, D.H., Gardiner, S.J.: Classical Potential Theory. Springer, London (2001)CrossRefzbMATHGoogle Scholar
  3. 3.
    Axler, S., Gorkin, P., Voss, K.: The Dirichlet problem on quadratic surfaces. Math. Comp. 73, 637–651 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Baker, J.A.: The Dirichlet problem for ellipsoids. Amer. Math. Monthly. 106, 829–834 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chamberland, M., Siegel, D.: Polynomial solutions to Dirichlet problems. Proc. Amer. Math. Soc. v 129, 211–217 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fischer, E.: Über die Differentiationsprozesse der Algebra. J. für Math. (Crelle Journal) 148, 1–78 (1917)zbMATHGoogle Scholar
  7. 7.
    Gardiner, S.J.: The Dirichlet problem with non-compact boundary. Math. Z 213, 163–170 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hansen, L., Shapiro, H.S.: Functional equations and harmonic extensions. Complex Var. 24, 121–129 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Khavinson, D.: Singularities of harmonic functions in \(\mathbb {C}^{n}\). Proc. Symp. Pure Applied Math., Amer. Math. Soc., Providence, RI Part 3 52, 207–217 (1991)Google Scholar
  10. 10.
    Khavinson, D., Lundberg, E.: The Search for Singularities of Solutions to the Dirichlet Problem: Recent Developments, Hilbert Spaces of Analytic Functions, 121–132, CRM Proc Lecture Notes 51 Amer. Math. Soc., Providence RI (2010)Google Scholar
  11. 11.
    Khavinson, D., Lundberg, E.: A tale of ellipsoids in Potential Theory. Notices Amer. Math. Soc. 61, 148–156 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Khavinson, D., Shapiro, H.S.: Dirichlet’s Problem when the data is an entire function. Bull. London Math. Soc. 24, 456–468 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Khavinson, D., Stylianopoulos, N.: Recurrence relations for orthogonal polynomials and algebraicity of solutions of the Dirichlet problem, “Around the Research of Vladimir Maz’ya II, Partial Differential Equations”, 219–228 Springer (2010)Google Scholar
  14. 14.
    Lundberg, E.: Dirichlet’s problem and complex lightning bolts. Comp. Meth. Funct. Theory 9, 111–125 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lundberg, E., Render, H.: The Khavinson-Shapiro conjecture and polynomial decompositions. J. Math. Anal. Appl., 506–513 (2011)Google Scholar
  16. 16.
    Putinar, M., Stylianopoulos, N.: Finite-term relations for planar orthogonal polynomials. Complex Anal. Oper. Theory 1, 447–456 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Render, H.: Real Bargmann spaces, Fischer decompositions and sets of uniqueness for polyharmonic functions. Duke Math. J. 142, 313–352 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Render, H.: The Khavinson-Shapiro conjecture for domains with a boundary consisting of algebraic hypersurfaces, submittedGoogle Scholar
  19. 19.
    Shafarevich, I.R.: Basic Algebraic Geometry, Springer 2nd edition (1994)Google Scholar
  20. 20.
    Shapiro, H.S.: An algebraic theorem of E. Fischer and the Holomorphic Goursat Problem. Bull. London Math. Soc. 21, 513–537 (1989)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity College DublinBelfieldIreland

Personalised recommendations